SECTIONS
What would you like to know?
Share this Story

Calpol overuse could be putting your child at risk

When she's not writing, Claire Gillespie can most often be found wiping snotty noses, picking up Lego, taking photos of her cat or doing headstands.

Overusing fever medications can lead to serious health issues in our children

From SheKnows UK
It's a staple in every family medicine cabinet but top paediatricians have warned that parents are putting their children's health at risk by being too quick to give them Calpol.

More: Cot bumpers pose a "serious threat" to babies warns leading U.K. charity

Being given Calpol (and other paracetamol-based medicines such as Disprol) too often could lead to serious health issues in later life, reported The Sunday Times.

Alastair Sutcliffe, a leading paediatrician at University College London, said parents were "overusing" paracetamol to treat mild fevers. In these cases the risk of developing asthma is increased, as are the chances of organ damage.

"Parents are using paracetamol too permissively," said Sutcliffe. "They seem to fear fever as an illness, per se, which it is not. There is evidence that the excess usage of paracetamol is associated with increased rates of asthma, increased rates of liver damage, but less widely known, kidney and heart damage (sic)."

Sutcliffe's statement is backed by the Royal Pharmaceutical Society and the Royal College of Paediatrics and Child Health.

More: What to do when playground problems become bullying

A common mistake is continuously giving the paracetamol at high doses, said Steve Tomlin, pharmacist and spokesperson for the Royal Pharmaceutical Society. "Children often go from one care setting to another — with the grandparents, or school — and the chances of them getting extra doses might be quite high," he said. "You only need two or three days giving an extra dose or two above what is recommended and it is not such a safe drug and can start hitting the liver."

This warning is sure to cause concern among parents who regularly administer Calpol and other paracetamol-based medicines to their kids with the best of intentions. So what's the right thing to do?

  • Be less reliant on thermometers, which may be inaccurate, and pay more attention to your child's behaviour when detecting a fever.
  • Common symptoms of a fever are lethargy and lack of thirst.
  • Remember that a higher temperature that comes with a mild fever is not a bad thing because it's a sign that the body is fighting the infection.
  • Treat a fever by keeping your child hydrated.
  • Give painkillers if the child is "uncomfortable or distressed," advises doctor and Calpol expert adviser Dr. Ellie Cannon. "Always be sure to read the instructions, give the age appropriate treatment and stick to the correct dosage."

More: 10 Natural ways to improve your child's health

Comments
Hot
New in Parenting
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!